Missing loperamide (Imodium) abuse can be a fatal mistake

November 15, 2016, 5:45 pm

Loperamide★★★☆☆

Epidemiologic Trends in Loperamide Abuse and Misuse. Vakkalanka JP et al. Ann Emerg Med 2016 Nov 4 [Epub ahead of print]

Abstract

This paper reviews loperamide exposures reported to the National Poison Data System  over the 6-year period from 2010 through 2015. Because of the well-recognized limitations involved in retrospective analysis of poison center data, there is not much clinically useful information revealed by their study. The authors did find — unsurprisingly — that reported exposures to loperamide went up from 2010 to 2015, increasing by 91%.

As we’ve discussed before, loperamide is an over-the-counter anti-diarrhea medication that in therapeutic doses acts as an agonist at the peripheral mu-opioid receptors but does not cross the blood-brain barrier. This lack of central effect is largely due to P-glycoprotein (P-gp), which acts prevent entry of loperamide (and other substances) into both the systemic circulation and central nervous system. However, opioid abusers have discovered that when taken in massive amounts (ten times the therapeutic dose or more) loperamide can overcome the protective effects of P-gp and reach the brain. As this paper notes, there is a growing use of huge-dose loperamide to relieve opioid withdrawal systems or to get high.

Unfortunately, loperamide can cause cardiotoxic effects, predominantly acquired prolonged QT syndrome. Last June, the FDA issued a Drug Safety Communication warning of serious heart problems from high-dose loperamide The authors this current study identified 1736 reports of intentional loperamide exposures, including 15 deaths. Previous case reports suggest that at least some of these deaths may have been from cardiac dysrhythmias precipitated by prolonged QT.

In this paper, Vakkalanka et al conclude:

“Health care providers should consider the potential for loperamide toxicity when managing patients with opioidlike toxicity.”

But they miss a key point. In at least one of the cases of fatal loperamide overdose reported in the literature, the patient had previously presented with syncope for which no cause was identified. So here’s the bottom line: if a patient comes in with unexplained syncope and/or a prolonged QT interval, consider massive loperamide abuse. If this is missed, the outcome can be deadly.

To read my Emergency Medicine News column on massive loperamide abuse, click here.

Related posts:

Cardiac effects of loperamide overdose

Loperamide (Imodium) overdose can cause fatal cardiac toxicity

 

 

 

 

Comments are closed.